Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 106, NWS El Paso, TX

July 22, 2017Doña Ana County, New Mexico; El Paso County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Jul 22, 2017, 4:37 PM MDT for Doña Ana County, New Mexico; El Paso County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2017, 4:37 PM MDT (22:37 UTC)
Expired
Jul 22, 2017, 5:15 PM MDT
In force
38 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Doña Ana County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 26 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 409 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
337 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1680 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:03 PM MDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 22, 1:03 PM MDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
103 PM MDT Sat Jul 22 2017

.SYNOPSIS...
Moist unstable air will flow into southern New Mexico and west
Texas through most of next week. As a result showers and
thunderstorms with locally heavy rains will move through much of
the Borderland over the next seven days. Temperatures will remain
seasonably warm.

&&

.DISCUSSION...
Deep high pressure to the east is combining with broad area of low
pressure west of the divide to sustain low and mid level south to
southeast flow with transport of very abundant moisture. As a
result surface dewpoints are in the lower 50s to lower 60s most
areas with a high precipitable water of around 1.3 to 1.6 inches.
Diurnal warming has pushed early afternoon CAPEs to around 2000
J/kg and soundings showing little inhibition. Thus thunderstorms
are initiating via heating plus upslope flow over mountains.
Expect further warming plus outflow boundaries will cause storm
coverage to increase later this afternoon and continue into the
evening. Weak storm motion vectors and deep moisture should
enhance risk of heavy rains and flash flooding. The high values of
of CAPE may also support isolated severe convection with several
storms producing large hail. This scenario should continue into
Sunday as well.

Upper ridge will extend across the CWA Monday and Tuesday causing
some decrease in convective coverage. However mostly low level
south to southeast winds will sustain surface dewpoints above 50 F
and precipitable water above 1.3 inches most areas so expect
generally scattered convection as CAPE's will be around 600 to
1200 J/kg. The ridge will shift north of the CWA later next week
with moist unstable air continuing to flow into the CWA. In
addition models hint at possible weak upper waves into New Mexico
ands west Texas. Thus potential for at least scattered showers and
thunderstorms with heavy rains will persist later periods.

&&

.AVIATION...Valid 23/00Z-24/00Z...
While mostly VFR conditions are expected with P6SM SCT-BKN050 BKN-
OVC100-120 through the period. Sfc winds gnly SE_SWZ 5-12
kts.Dfdepzeep moisture will remain in place resulting in scattered
thunderstorms  more numerous W of the Continental Divide and in the
Sacramento Mountains.  Local MVFR to IFR briefly in SCT-NUM tstms
winds  VRB27G37KT 1-3 SM +TSRA BKN030CB  OVC070 thru 09Z and again
after 21Z. In addition -SHRA BKN0040 OVC100 is possible 09Z thru 21Z.

&&

.FIRE WEATHER...
A Flash Flood Watch has been posted for mainly west of t he
Continental Divide and in the Sacramento Mountains for Saturday
Afternoon into Sunday Morning. A very moist and unstable airmass
with some minor disturbances aloft will persist today and Sunday,
leading to widespread showers and thunderstorms. Some of these
storms will produce heavy rain and some flooding, Moisture will
decrease some  Monday and Tuesday with slightly less thunderstorm
coverage. There will be a reduced risk for some heavy rain and
flooding. Wednesday and Thursday, high pressure aloft will slide
over much of New Mexico, reducing the coverage and intensity of the
showers and thunderstorms, and bringing slightly warmer daytime
temperatures. Min RH values for Saturday and Sunday will run around
35% to 45% lowlands and 50% to 50% mountains.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 72  88  70  91 /  50  40  50  20
Sierra Blanca           69  86  66  89 /  50  40  40  40
Las Cruces              68  87  65  90 /  50  50  50  20
Alamogordo              68  88  66  90 /  40  40  50  20
Cloudcroft              50  66  51  68 /  70  60  60  50
Truth or Consequences   68  88  66  90 /  40  50  50  30
Silver City             62  77  62  82 /  70  70  60  70
Deming                  68  87  66  90 /  40  50  50  20
Lordsburg               68  84  66  88 /  70  60  50  60
West El Paso Metro      72  87  70  90 /  50  40  50  20
Dell City               71  90  68  92 /  40  40  40  40
Fort Hancock            73  89  72  92 /  50  40  40  30
Loma Linda              67  82  65  84 /  50  40  40  20
Fabens                  72  89  70  91 /  50  40  50  20
Santa Teresa            69  87  67  90 /  50  40  50  20
White Sands HQ          70  87  67  90 /  50  40  60  20
Jornada Range           68  88  65  90 /  50  40  60  20
Hatch                   68  90  66  92 /  40  40  50  20
Columbus                69  87  67  90 /  50  50  50  20
Orogrande               71  88  67  91 /  50  40  40  20
Mayhill                 55  73  55  75 /  60  60  50  60
Mescalero               55  75  56  75 /  70  60  60  50
Timberon                55  73  56  74 /  60  60  60  50
Winston                 58  80  59  78 /  70  60  60  70
Hillsboro               65  85  64  86 /  50  60  60  50
Spaceport               67  88  64  90 /  50  40  60  20
Lake Roberts            56  81  58  77 /  70  70  60  70
Hurley                  62  80  62  83 /  60  60  60  60
Cliff                   58  83  57  84 /  80  50  60  60
Mule Creek              59  84  58  83 /  80  70  60  60
Faywood                 63  84  62  84 /  50  60  60  50
Animas                  68  83  65  88 /  70  60  60  50
Hachita                 67  85  65  88 /  70  60  60  40
Antelope Wells          66  85  63  87 /  70  60  60  40
Cloverdale              64  81  62  81 /  80  60  60  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through Sunday morning for NMZ401>406-408-
     414>416.

TX...None.

&&

05 Rogash/20 Novlan
Hazardous weather outlook, Jul 22, 9:30 AM MDT, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
930 AM MDT Sat Jul 22 2017

NMZ401>417-TXZ418>424-231800-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
930 AM MDT Sat Jul 22 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous thunderstorms. Heavy rains are possible with
over 2 inches of rain falling over a few locations causing flash
flooding. Several storms may also produce hail up to an inch in
diameter and wind gusts 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Wednesday.

Scattered thunderstorms Sunday through Monday with heavy rain and
flash flooding occurring over a few areas.

Isolated to scattered showers and thunderstorms Tuesday through
Friday.

.SPOTTER INFORMATION STATEMENT...
Flooding...hail and strong winds should be reported to the National
Weather Service via twitter of by phone.

Rogash

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:50 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jul 22, 4:35 AM MDTFlash Flood WatchEPZGrant, Hidalgo, Luna, Otero, Sierra24 hr
Jul 22, 12:39 PM MDTAreal Flood AdvisoryEPZGrant, Luna, Sierra3 hr
Jul 22, 1:48 PM MDTAreal Flood AdvisoryEPZLuna57 min
Jul 22, 4:30 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jul 22, 5:26 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jul 22, 5:30 PM MDTSpecial Weather StatementEPZHidalgo45 min
Jul 22, 12:27 PM MDTAreal Flood AdvisoryEPZHudspeth3 hr
Jul 22, 1:13 PM MDTFlash Flood WarningEPZHudspeth3 hr
Jul 22, 2:10 PM MDTAreal Flood AdvisoryEPZHudspeth3 hr
Jul 22, 4:10 PM MDTAreal Flood AdvisoryEPZEl Paso, Hudspeth3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.